Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Tallahassee, FL

April 15, 20184 counties in Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 15, 2018, 2:34 AM CDT for 4 counties in Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2018, 2:34 AM CDT (07:34 UTC)
Expired
Apr 15, 2018, 3:15 AM CDT
In force
41 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 25 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 10:58 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WUUS52 KTAE 150734
SVRTAE
ALC045-061-067-069-150815-
/O.NEW.KTAE.SV.W.0022.180415T0734Z-180415T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
234 AM CDT SUN APR 15 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Eastern Dale County in southeastern Alabama...
  West central Henry County in southeastern Alabama...
  Eastern Geneva County in southeastern Alabama...
  Western Houston County in southeastern Alabama...

* Until 315 AM CDT.

* At 234 AM CDT, a severe thunderstorm was located over Slocomb, or
  12 miles northwest of Graceville, moving north at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Daleville, Dothan, Ozark, Fort Rucker, Hartford, Taylor, Midland
  City, Slocomb, Newton, Pinckard, Malvern, Grimes, Napier Field,
  Hunt Field, Waterford, Ewell, Merritts Crossroads, Light, Wicksburg
  and Skipperville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 700 AM CDT for southeastern
Alabama.

LAT...LON 3102 8549 3105 8575 3157 8560 3155 8534
TIME...MOT...LOC 0734Z 196DEG 50KT 3110 8564 

HAIL...<.75IN
WIND...60MPH
 
$$

38-GODSEY
3 follow-up statements
135 
WWUS52 KTAE 150747
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
247 AM CDT SUN APR 15 2018

ALC061-150756-
/O.CAN.KTAE.SV.W.0022.000000T0000Z-180415T0815Z/
Geneva AL-
247 AM CDT SUN APR 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GENEVA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 AM CDT for southeastern
Alabama.

LAT...LON 3120 8544 3120 8571 3157 8560 3155 8534
TIME...MOT...LOC 0746Z 196DEG 50KT 3127 8558 

$$

ALC045-067-069-150815-
/O.CON.KTAE.SV.W.0022.000000T0000Z-180415T0815Z/
Dale AL-Henry AL-Houston AL-
247 AM CDT SUN APR 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR EASTERN DALE...WEST CENTRAL HENRY AND NORTHWESTERN HOUSTON
COUNTIES...

At 246 AM CDT, a severe thunderstorm was located near Pinckard, or 7
miles east of Daleville, moving north at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Daleville, Ozark, Dothan, Fort Rucker, Midland City, Newton,
Pinckard, Clayhatchee, Grimes, Napier Field, Hollis Dairy Road, Bells
Crossroads, Hunt Field, Waterford, Kirkland Crossroads, Knox Field,
Mabson, Arguta, Snells Crossroads and Ewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 700 AM CDT for southeastern
Alabama.

LAT...LON 3120 8544 3120 8571 3157 8560 3155 8534
TIME...MOT...LOC 0746Z 196DEG 50KT 3127 8558 

HAIL...<.75IN
WIND...60MPH
 
$$

38-GODSEY
756 
WWUS52 KTAE 150758
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
258 AM CDT SUN APR 15 2018

ALC069-150807-
/O.CAN.KTAE.SV.W.0022.000000T0000Z-180415T0815Z/
Houston AL-
258 AM CDT SUN APR 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOUSTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 AM CDT for southeastern
Alabama.

LAT...LON 3155 8534 3131 8541 3131 8542 3129 8542
      3129 8548 3128 8549 3129 8568 3157 8560
TIME...MOT...LOC 0757Z 202DEG 54KT 3143 8548 

$$

ALC045-067-150815-
/O.CON.KTAE.SV.W.0022.000000T0000Z-180415T0815Z/
Dale AL-Henry AL-
258 AM CDT SUN APR 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR EASTERN DALE AND WEST CENTRAL HENRY COUNTIES...

At 257 AM CDT, a severe thunderstorm was located 8 miles north of
Midland City, or 9 miles east of Ozark, moving north at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Daleville, Ozark, Fort Rucker, Midland City, Newton, Pinckard,
Grimes, Napier Field, Bells Crossroads, Hunt Field, Waterford,
Kirkland Crossroads, Mabson, Arguta, Snells Crossroads, Ewell, Sylvan
Grove, Skipperville, Echo and Blackwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 700 AM CDT for southeastern
Alabama.

LAT...LON 3155 8534 3131 8541 3131 8542 3129 8542
      3129 8548 3128 8549 3129 8568 3157 8560
TIME...MOT...LOC 0757Z 202DEG 54KT 3143 8548 

HAIL...<.75IN
WIND...60MPH
 
$$

38-GODSEY
920 
WWUS52 KTAE 150809
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
309 AM CDT SUN APR 15 2018

ALC045-067-150818-
/O.EXP.KTAE.SV.W.0022.000000T0000Z-180415T0815Z/
Dale AL-Henry AL-
309 AM CDT SUN APR 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DALE AND WEST CENTRAL
HENRY COUNTIES WILL EXPIRE AT 315 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

A Tornado Watch remains in effect until 700 AM CDT for southeastern
Alabama.

&&

LAT...LON 3155 8534 3131 8541 3131 8542 3129 8542
      3129 8548 3128 8549 3129 8568 3157 8560
TIME...MOT...LOC 0808Z 196DEG 50KT 3157 8543 

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:16 AM CDT, 18 minutes earlier.

Area forecast discussion, Apr 15, 2:16 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
316 AM EDT Sun Apr 15 2018

.NEAR TERM [Through Today]...

A line of thunderstorms is moving through the region. Conditions are
still favorable for severe weather overnight through the early
afternoon hours. A tornado watch is in effect for SW Alabama, the FL
Panhandle and parts of SW Georgia until 8 AM EDT.

Instability is currently low but deep layer shear is high at 40 to
50 knots throughout the region. 0 to 1 km shear is very high at 30
to 40 knots ahead of the line. Conditions are favorable for tornado
development. Some weak rotation has been observed in this line of
storms but no warnings have been issued over the last few hours.
This line may intensify in the early morning hours as the low level
jet strengthens.

By morning this line of strong to severe storms will be near Albany
and Tallahassee. Deep layer wind shear will still be high around 50
knots and 0 to 1 km shear will be 30 to 40 knots. Conditions will
still be favorable for damaging winds and isolated tornadoes. This
line of storms will move out of the region around noon. Stratiform
rain will last for a few hours after the main line has past. Highs
today will be in the upper 60s and lower 70s. Clouds will decrease
this afternoon as a cold front moves through.

.SHORT TERM [Tonight Through Tuesday]...

Cold front will be east of the area as the short term begins.
Supporting trough will lift northeast leaving behind rising
heights with an upstream ridge over the southern Plains and
surface high pressure moving across the northern Gulf. The
atmospheric column dries out to under 0.50 inches which will lead
to dry conditions this period. Much cooler temperatures will
continue into Monday with highs in the upper 60s to around 70
degrees. As high pressure moves in, a warmup in anticipated
Tuesday with highs in the mid 70s.

.LONG TERM [Tuesday Night Through Sunday]...

High pressure will slide east into the Atlantic with the approach
of a weak cold front Thursday. Models do indicate a little more
moisture compared to 24 hours ago so introduced a slight chance
for a shower or two along the front. High pressure will quickly
build in for Friday but will be short lived with the approach of a
much stronger system. Increasing clouds expected Saturday with the
main system on approach for Sunday/Sunday night. Some timing
differences between the models but each do show a latter half of
the weekend storm system, increasing confidence for showers and
thunderstorms ahead of the next work week.

&&

.AVIATION [Through 06Z Monday]...

MVFR CIGs are expected tonight with IFR possible in the morning. A
line of thunderstorms will move through overnight and into the
morning hours. These storms will be strong to severe and isolated
tornadoes are possible. Winds will be gusty until sunset. VFR
conditions will return this afternoon.

&&

.MARINE...

Winds have increased ahead of a cold front which will move
through the coastal waters today. Strong to severe thunderstorms
are also possible ahead of the front. Small craft advisories are
in effect through Monday afternoon, at which time wind speeds
should slowly decrease. More favorable marine conditions are
expected beginning Tuesday.

&&

.FIRE WEATHER...

Drier air will be in place this week after a cold front moves
through today. Minimum RH values are expected to remain above the
critical threshold for red flag conditions. High dispersion values
over 75 are possible this afternoon. A wetting rain is expected
today at all locations.

&&

.HYDROLOGY...

One to two inches of rain, with isolated higher amounts, is
expected as the squall line moves through today. Based on these
values, a river point or two could reach action stage, however
river flooding isn't expected. Some ponding of water in low lying
areas could occur, but widespread flooding is not expected.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   71  43  69  45  76 / 100   0   0   0   0
Panama City   68  49  69  52  73 /  90   0   0   0   0
Dothan        68  41  66  44  76 / 100   0   0   0   0
Albany        70  43  65  44  75 / 100   0   0   0   0
Valdosta      72  44  65  44  74 / 100   0   0   0   0
Cross City    75  46  66  45  74 / 100   0   0   0   0
Apalachicola  71  48  68  49  72 / 100   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 8 AM EDT /7 AM CDT/ Monday for Coastal
     Bay-South Walton.

     High Surf Advisory until 11 AM EDT /10 AM CDT/ Monday for
     Coastal Gulf.

GA...None.
AL...None.
GM...Small Craft Advisory until 2 PM EDT Monday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM-Waters from Apalachicola to Mexico Beach FL from 20
     to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

&&

NEAR TERM...McD
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...McD
MARINE...Scholl
FIRE WEATHER...McD
HYDROLOGY...Barry

In the hours before

Special weather statement, Apr 15, 1:57 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
157 AM CDT SUN APR 15 2018

ALZ066-150730-
Dale AL-
157 AM CDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALE COUNTY IN
SOUTHEAST ALABAMA UNTIL 230 AM CDT...

At 157 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ariton, or 9 miles north of Ozark, moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Ariton, Dillard, Phillips Crossroads, Dykes Crossroads, Roberts
Crossroads, Hwy 231 Pea River Bridge, Rocky Head, Arguta and Marley
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 700 AM CDT for southeastern
Alabama.

LAT...LON 3149 8570 3156 8579 3162 8579 3162 8548
TIME...MOT...LOC 0657Z 232DEG 31KT 3156 8570

38-GODSEY
Special weather statement, Apr 15, 2:29 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
229 AM CDT SUN APR 15 2018

ALZ066-068-069-FLZ009-150815-
Dale AL-Houston AL-Geneva AL-Holmes FL-
229 AM CDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR DALE...EASTERN GENEVA...AND
NORTHWESTERN HOUSTON COUNTIES IN SOUTHEAST ALABAMA AND NORTHEASTERN
HOLMES COUNTY IN THE FLORIDA PANHANDLE UNTIL 315 AM CDT...

At 228 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hartford, or 9 miles west of Graceville, moving north
at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Daleville, Ozark, Dothan, Fort Rucker, Hartford, Taylor, Midland
City, Slocomb, Newton, Pinckard, Malvern, Clayhatchee, Grimes, Esto,
Napier Field, Noma, Black, Hunt Field, Waterford and Ewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 700 AM CDT for southeastern
Alabama...and the Panhandle of Florida.

LAT...LON 3147 8542 3138 8542 3091 8556 3091 8557
      3094 8578 3151 8565
TIME...MOT...LOC 0728Z 196DEG 49KT 3100 8566

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 1:57 AM CDTSpecial Weather StatementTAEDale33 min
Apr 15, 2:29 AM CDTSpecial Weather StatementTAEDale46 min
Apr 15, 2:46 AM CDTSpecial Weather StatementTAEHenry14 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.